Tennessee, 2016

Damaging Winds in Tennessee, June 15, 2016

June 15, 2016 · NWS HUN · 13 events in 3 counties and zones

A band of strong to severe thunderstorms developed in middle Tennessee and dropped south-southeast into southern middle Tennessee during the late afternoon and early evening hours. The gust fronts from these storms produced widespread winds of 35-50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of strong to severe thunderstorms developed in middle Tennessee and dropped south-southeast into southern middle Tennessee during the late afternoon and early evening hours. The gust fronts from these storms produced widespread winds of 35-50 mph. A few more isolated locations likely received winds close to 60 mph. Numerous reports of trees and tree limbs being knocked down were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 2:06 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 2:06 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
306 PM CDT WED JUN 15 2016

.SHORT TERM (This afternoon through Friday)...
Visible satellite this afternoon shows the pesky low clouds this
morning have cleared out leaving a scattered deck of cu. Temps warmed
quickly once the clouds cleared with values topping out in the lower
90s and with dewpoints remaining in the 70s, heat index values will
approach the 100 degree mark in the next few hours.

To our northwest a shortwave moving through eastern Missouri has
sparked a line of strong to severe thunderstorms that are now
entering northwestern Tennessee. Higher theta-e values have pooled to
the south/southeast of the convective line and with winds through the
850mb-500mb layer shifting to the NW, this line is expected to drop
E/SE towards the Tennessee Valley later this afternoon. SPC has
issued a severe thunderstorms watch that is in effect until 9pm for
counties immediately to our north with the primary concern being
damaging winds. A very similar environment is established over our
region with CAPE values topping out between 3000-4000 J/kg in NW
Alabama and DCAPE near 1500 J/kg. While shear is somewhat lacking
with values below 15kts, latest guidance does bring a nose of
25-30kts of shear into NW Alabama later this evening. This coupled
with the values mentioned above should be enough for the line of
thunderstorms to continue to maintain their strength as they drop
S/SE into our region.

HiRes guidance has been fairly consistent in bringing the line
into the TN Valley around 4 to 5pm and moving it quickly through from
north to south. The primary concerns with these storms will be
damaging winds upwards of 60mph, very heavy rainfall, small hail, and
frequent lightning. We'll keep a close eye on storm reports with the
line as an indication of what to expect when the line moves through.

By 10pm to midnight tonight the line should be well south of the area
leaving mainly just some high level cirrus. With the addition of
the rainfall from the storms and dewpoints remaining in the 70s, fog
formation is possible tonight. Latest SREF guidance indicates areas
mainly along and east of I-65 could see fog/low clouds develop late
tonight early Thursday morning.

A hot and humid day is expected for Thursday with highs reaching into
the lower 90s east and mid 90s west. Dewpoints are expected to be in
the low to mid 70s in the morning but with the advection of some of
the drier air in the mid levels, good heating in the afternoon on
Thursday may lead to some drier air mixing down to the surface. This
should keep heat index values just below advisory criteria across the
west. Due to the slightly drier air and general lack of forcing
during the afternoon have kept PoPs on the low end for Thursday
afternoon with isolated thunderstorms possible.

The low pressure system moving through the Great Lakes today will
send a weak cold front into the area on Friday. Models have continued
to show development of showers and thunderstorms developing with the
front. Have made adjustments to the PoPs but kept PoPs on the lower
side due to some drier air advecting in which may limit the overall
coverage of storms.

Stumpf

.LONG TERM (Friday night through Wednesday)...
After the weak frontal passage on Friday, sfc high pressure in the
Great Lakes will begin to build into the TN Valley. This will be the
dominating weather pattern as we head into our next work week.
Unfortunately, that means no rain in the forecast for this drought
stricken area until this dome of high pressure moves out of the
region.

Will see a break in the heat index values Saturday to Monday due to
drier air and seasonable temps in place. Highs will be in the upper
80s to lower 90s however heat index values will not be much higher.

JMS

&&

.AVIATION...
(Issued 1233 PM CDT WED JUN 15 2016)
For 18Z TAFs: The deck of MVFR clouds that we have held onto this
morning is starting to clear, leaving mostly VFR skies with a SCT
deck around 2-3kft. This afternoon, short-term models are all
consistent in developing a line of thunderstorms over MO/IL/KY and
dropping it E/SE into the TN Valley between 21-01Z this afternoon.
Tried to time out the storms into both terminals but will need to
make adjustments as storms develop. Expecting strong to possibly
severe storms with strong winds, very heavy rain, and frequent
lightning the main threats.

The line should clear the area to the south this evening leaving
mostly clear skies. The rainfall expected from the storms coupled
with residual moisture, and light winds, patchy fog is possible
tonight after 08Z at both terminals.

Stumpf

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    72  96  74  93 /  60  20  20  20
Shoals        73  96  74  93 /  60  20  20  20
Vinemont      72  94  73  91 /  60  20  20  30
Fayetteville  71  95  72  89 /  50  20  20  20
Albertville   71  93  72  91 /  60  20  20  30
Fort Payne    70  93  70  90 /  60  20  20  30

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 15, 12:56 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 PM CDT WED JUN 15 2016

ALZ001>010-016-TNZ076-096-097-161000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
156 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LINE OF THUNDERSTORMS MAY BEGIN TO AFFECT NORTHWEST ALABAMA
BETWEEN 5 AND 6 PM AND THEN MOVE ACROSS THE REST OF THE TENNESSEE
VALLEY THIS EVENING. THUNDERSTORMS SHOULD BEGIN TO TAPER OFF BETWEEN
9 PM AND 10 PM OVER NORTHEAST ALABAMA. SOME STORMS MAY BE STRONG TO
SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOCALIZED HEAVY DOWNPOURS
AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...AS A
WEAK COLD FRONT MOVES ACROSS THE REGION. BRIEF HEAVY RAINFALL AND
GUSTY WINDS REMAIN POSSIBLE WITH A FEW OF THE STRONGER STORMS.

HOT AND HUMID CONDITIONS WILL ALSO CONTINUE ON THURSDAY...WITH HEAT
INDICES BETWEEN 100 TO 105 DEGREES...MAINLY FOR LOCATIONS WEST OF
THE
INTERSTATE 65 CORRIDOR. SLIGHTLY COOLER AND LESS HUMID CONDITIONS
ARE
THEN EXPECTED FOR THE UPCOMING WEEKEND PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 15, 4:12 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT WED JUN 15 2016

ALZ001-002-005-152245-
LAUDERDALE AL-COLBERT AL-LIMESTONE AL-
512 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...EAST
CENTRAL COLBERT AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 545 PM
CDT...

AT 512 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KILLEN...OR 13 MILES EAST OF FLORENCE...MOVING NORTHEAST AT 55 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...ELKMONT...
ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND KINGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8692 3499 8687 3498 8686 3478 8732
      3480 8736 3480 8742 3478 8743 3476 8742
      3473 8743 3470 8749 3490 8763 3501 8742
TIME...MOT...LOC 2212Z 240DEG 49KT 3486 8744

LN

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
June 15, 4:42 PM CST to 4:45 PM CST
Where
Moore County, 1.13 mi E of Lynchburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -86.360

EMA reports multiple trees knocked down in Lynchburg.

Thunderstorm Wind, Moore

When
June 15, 4:42 PM CST to 4:45 PM CST
Where
Moore County, 8.61 mi NNE of Cumberland Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.450, -86.259

Trees were knocked down and minor damage was reported near Normandy. Time is estimated by radar.

Thunderstorm Wind, Lincoln

When
June 15, 4:42 PM CST to 4:45 PM CST
Where
Lincoln County, 1.18 mi NW of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.282, -86.585

Trees were knocked down on Cold Springs Road.

Thunderstorm Wind, Franklin

When
June 15, 4:45 PM CST to 5:29 PM CST
Where
Franklin County, 1.32 mi WSW of Center Grove to 2.11 mi ENE of Anderson
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
35.310, -86.250

Dozens of trees were knocked down throughout the county. Several telephone poles and power lines were knocked down. Power outages were reported in the Tims Ford Lake area. A car port was blown onto U.S. Highway 64 near Huntland.

Thunderstorm Wind, Lincoln

When
June 15, 4:45 PM CST to 4:48 PM CST
Where
Lincoln County, 1.71 mi NNW of Mimosa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.242, -86.544

Trees were knocked down on Paint Hollow Road.

Thunderstorm Wind, Moore

When
June 15, 4:54 PM CST to 4:57 PM CST
Where
Moore County, 5.27 mi WSW of Lois
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.211, -86.460

Trees were knocked down and damage reported near Mulberry. Time estimated by radar.

Thunderstorm Wind, Lincoln

When
June 15, 4:55 PM CST to 4:58 PM CST
Where
Lincoln County, 1.14 mi SSW of Molino
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.105, -86.689

Trees were knocked down on Molino Road.

Thunderstorm Wind, Lincoln

When
June 15, 4:57 PM CST to 5:00 PM CST
Where
Lincoln County, 0.49 mi SW of Belleview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.045, -86.607

Trees were knocked down on Bellview Road.

Thunderstorm Wind, Lincoln

When
June 15, 4:57 PM CST to 5:00 PM CST
Where
Lincoln County, 0.56 mi W of Fayetteville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.150, -86.590

Trees were knocked down.

Thunderstorm Wind, Lincoln

When
June 15, 5:05 PM CST to 5:08 PM CST
Where
Lincoln County, 0.57 mi W of Kirkland
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.070, -86.640

Trees and power lines were knocked down in the Kirkland and Bellview areas. Reported on social media.

Thunderstorm Wind, Lincoln

When
June 15, 5:05 PM CST to 5:08 PM CST
Where
Lincoln County, 1.59 mi NNE of Blanche
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.071, -86.757

Trees were knocked down on Blanche Road.

Thunderstorm Wind, Lincoln

When
June 15, 5:15 PM CST to 5:18 PM CST
Where
Lincoln County, 0.89 mi SW of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.010, -86.530

Trees were knocked down on Ellis Childress Road.

Thunderstorm Wind, Lincoln

When
June 15, 5:15 PM CST to 5:18 PM CST
Where
Lincoln County, 1.28 mi NNW of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.037, -86.529

Trees were knocked down on Smith Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640624, 640625, 640641, 640630, 640631, 640634, 640643, 640636, 640637, 640639, 640640, 640642, 640644.